• Drug to prevent mouth sores during chemo

    Asked by Maggie99 on Thursday, October 1, 2020

    Drug to prevent mouth sores during chemo

    Does anyone know about a drug to prevent mouth sores during chemo.
    The only one I can find is Palifermin (Kepivance), but I'm not sure if it is for a specific type of cancer.

    6 Answers from the Community

    6 answers
    • po18guy's Avatar
      po18guy

      Sorry to hear this, but it is a common complaint. in certain cases, there is precious little that can be done except to deaden the pain. There are several tricks that can be tried, but what is often prescribed is a formula called "magic mouthwash" which is a prescription mixture of several ingredients. It numbs the pain and reduces inflammation so that you can eat relatively normally. You might ask doctor or nurse about it and any other suggestions they may have.

      26 days ago
    • JaneA's Avatar
      JaneA

      I have never suffered mouth sores, but what po18guy said is the best advice that I know. Call the nurse hotline at your treatment center, and they can call you in script for Magic Mouthwash. I hope that you feel better soon.

      25 days ago
    • wldflwrgoddess' Avatar
      wldflwrgoddess

      Yes, Magic Mouthwash really helped Abe! Really the only thing that helped. Sorry you are going thru this.

      25 days ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      I was just told to rinse my mouth with a saltwater/baking soda solution. It tasted awful. I did it for a while, and never developed mouth sores, but I suspect I just wasn't going to get them.

      I am so sorry to hear that you're suffering with them.

      25 days ago
    • Kylerem's Avatar
      Kylerem

      Mouth sores are just terrible! I wish I knew how to prevent them as well. My experience has been that they don’t happen every round of chemo-I hope that will be the same for you. The only things that have really helped is the magic mouthwash and a prescription lidocaine gel. They make it possible to eat and it seems to make the sores resolve a bit faster. Good luck!

      25 days ago
    • andreacha's Avatar
      andreacha

      Maggie99 - The chemo I have had was oral, but it too caused problems with my mouth. Over the years I have only had a few mouth sores. It affected the gumline inside in the upper part of my mouth all the time. Like the others suggested I used Magic Mouthwash. They are all similar. Usually made with Maalox, Benadryl, Lidocaine, and some Nystatin. My new Oncologist has taken me off the chemo for a while. It was taking quite a toll on my body as happens with many. But I must say that my mouth hurts twice as much while not on the chemo. My doctor didn't seem surprised when I told him. I keep small amounts of it next to my recliner, the kitchen, and my bedroom. I've never seen the gel version of it that Kylerem spoke about. I just take a small sip when needed and move it around with my tongue where it hurts. After a few minutes I spit it out. I don't know what I'd do without it!

      25 days ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more head & neck/throat cancer questions.  Also, don't forget to check out our Head & Neck/Throat Cancer page.